Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 53, NWS Shreveport, LA

October 9, 2020Sabine County, Texas; 6 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Oct 9, 2020, 9:17 PM CDT for Sabine County, Texas; 6 parishes in Louisiana. It was in force for 6 hr. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2020, 9:17 PM CDT (02:17 UTC)
Expired
Oct 10, 2020, 3:15 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Caldwell Parish, LA, Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA, Winn Parish, LA, Sabine County, TX

The radar

The Ft Polk radar (KPOE), 62 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:24 PM CDTHEAVY RAIN 3.714 W Dry Prong, LAMESONET STATION DW5212 DRY PRONG.
Oct 9, 9:38 PM CDTFLASH FLOOD5 Nnw Midway, LAHIGH WATER REPORTED ON TOBACCO ROAD.
Oct 9, 10:10 PM CDTFLASH FLOOD2 Ese Jena, LAHIGH WATER REPORTED ON SPRING CREEK ROAD.
Oct 9, 10:42 PM CDTHEAVY RAIN 6.3411 S Provencal, LAMESONET STATION NATL1 NATCHITOCHES.
Oct 9, 10:55 PM CDTHEAVY RAIN 4.222 S Natchitoches, LAAWOS STATION KIER NATCHITOCHES AIRPORT.
Oct 9, 11:00 PM CDTHEAVY RAIN 4.6619 Ssw Florien, LAMESONET STATION BKLT2 1.5 N TOLEDO BEND DAM.
Oct 9, 11:20 PM CDTHEAVY RAIN 8.191 Nne Jena, LAMESONET STATION AS718 JENA.
Oct 9, 11:21 PM CDTHEAVY RAIN 6.849 E Atlanta, LAMESONET STATION EW6758 GEORGETOWN.
Oct 10, 12:08 AM CDTHEAVY RAIN 7.299 E Atlanta, LAMESONET STATION EW6758 GEORGETOWN.
Oct 10, 12:42 AM CDTHEAVY RAIN 7.6311 S Provencal, LAMESONET STATION NATL1 NATCHITOCHES.
Oct 10, 1:37 AM CDTFLOOD2 Nw Robeline, LALA HWY 120 WEST OF I-49 FLOODED.
Oct 10, 1:52 AM CDTFLASH FLOOD1 Ene Natchez, LAROADS FLOODED IN AND AROUND NATCHEZ. HWY 119 COMPLETELY FLOODED AT NATCHEZ.
Oct 10, 2:15 AM CDTHEAVY RAIN 5.2119 Ssw Florien, LAMESONET STATION BKLT2 1.5 N TOLEDO BEND DAM.
Oct 10, 2:23 AM CDTHEAVY RAIN 9.591 Nne Jena, LAMESONET STATION AS718 JENA.
Oct 10, 2:26 AM CDTFLASH FLOODPollock, LAHWY 8 FLOODED NEAR POLLOCK.
Oct 10, 2:36 AM CDTFLASH FLOOD1 Ne Grayson, LAAUDITORIUM AND A COUPLE OF CLASSROOMS OF CALDWELL PARISH HIGH SCHOOL ARE BEING FLOODED.
Oct 10, 3:14 AM CDTHEAVY RAIN 9.831 Nne Jena, LAMESONET STATION AS718 JENA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS54 KSHV 100217
FFWSHV
LAC021-043-059-069-085-127-TXC403-100815-
/O.NEW.KSHV.FF.W.0053.201010T0217Z-201010T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
917 PM CDT Fri Oct 9 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Caldwell Parish in north central Louisiana...
  Grant Parish in north central Louisiana...
  La Salle Parish in north central Louisiana...
  Winn Parish in north central Louisiana...
  Natchitoches Parish in northwestern Louisiana...
  Sabine Parish in northwestern Louisiana...
  Eastern Sabine County in eastern Texas...

* Until 315 AM CDT.

* At 917 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 3 and 6 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Natchitoches, Winnfield, Columbia, Milam, Jena, Many, Zwolle, 
  Colfax, Olla, Campti, Clarks, Montgomery, Grayson, Midway, Allen, 
  Urania, Florien, Provencal, Natchez and Clarence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3117 9378 3169 9375 3225 9199 3224 9200
      3219 9201 3216 9190 3212 9187 3207 9193
      3193 9190 3192 9201 3133 9201 3132 9208
      3148 9220 3139 9266 3152 9272 3135 9295
      3136 9339 3128 9344 3128 9354 3117 9358

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:24 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 9, 6:24 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
624 PM CDT Fri Oct 9 2020

.AVIATION...

For the 10/00z TAFs...Radar imagery from 09/2330z shows showers
along and southeast of a line from Nacogdoches, TX to Shreveport,
LA to El Dorado, AR in association with Hurricane Delta. MVFR to
IFR conditions are being seen across the area this evening and
will become more widespread IFR to LIFR as we head into the
overnight hours with heavier downpours lifting further to the
north. Winds will increase as we move into the overnight hours as
Delta moves further into the area. /33/

&&

.PREV DISCUSSION... /issued 400 PM CDT Fri Oct 9 2020/

SHORT TERM.../Tonight through Saturday night/

Cloudy and becoming breezy with gusts in the teens and lower 20s.
Rainfall is really picking up over deep E TX and much of LA with
an inch or two in the bucket today and plenty more to come with
training as the huge slug of tropical moisture pivots around the
arriving storm core nearing the coast now. As of 4pm, Hurricane
Delta was at 105 mph sustained winds and gusts to 125 mph and the
storm now 35 miles SSW of Cameron LA. LAT 29.3N and LON 93.2W.

Tonight will be windy with potential flooding rains the main
threat as the storm is expected to be in NE LA with still tropical
storm force winds by 7am. Overnight temps will keep mostly in the
mid to upper 60s. Most of the wind will be during overnight for
us with a lake wind added this morning on the fringe of our
tropical storm warning until 18Z. Strong gust will begin to
subside before daybreak. The SPC continues a general risk for
thunder over our area through 12Z.

The good news is that the heavier rainfall will be ahead of the
storm so most we will see will fall this late day and overnight.
The storm is undergoing stress now with some wind sheer and looks
to be trending downward already with the warming aloft just
offshore. In the wake of Delta, sunshine will make for a warmer
afternoon in Texas in the mid 80s where little rain has or will
fall, the ground will heat quickly. Obviously, the most wet
grounds will keep cooler in the mid 70s by late day in LA and AR.
Looks like low to mid 60s for low by daybreak on Sunday. /24/

LONG TERM.../Sunday through Friday Night/

We are not expecting inclement weather conditions over the long term
period. Unfortunately, there will be the return of a bit of heat to
the region for Sunday and Monday as lower tropospheric flow vectors
in the wake of Delta prevail from a climatologically warm westerly
direction. Expect highs these days mainly in the mid to upper 80s
with enough humidity to re-introduce the notion of a 'heat index'
back into the forecast.

Through next week, model consensus is trending toward a large scale
weather pattern representing more and and more eastern CONUS upper
level troughing as time goes on. This pattern will push a few,
largely dry, cold fronts in our direction. The first one will be
trying to move in on Monday, although confidence is not high there
will be enough steam in the flow pattern to push it all the way
through the Four State region. However, not to worry, confidence is
higher that another, stronger, cold front should be able to push
through the region in the Thursday through Thursday night time
frame. There is an outside chance of some precipitation associated
with this front, but for now we have continued with a dry forecast
and will monitor for trends.

In short, expect above normal temperatures at the start of the
period with readings trending toward pleasant seasonal normals by
the end of next work week. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  65  89 /  80  50  10   0
MLU  70  74  66  85 / 100  90  10  10
DEQ  63  83  61  88 /  10  20   0   0
TXK  65  80  63  88 /  40  40  10   0
ELD  66  74  64  84 /  80  70  10   0
TYR  64  85  64  91 /  10   0   0   0
GGG  66  85  63  92 /  40  20   0   0
LFK  65  86  64  92 /  50  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 PM CDT Saturday for ARZ072-073.

     Flash Flood Watch through Saturday afternoon for ARZ073.

LA...Lake Wind Advisory until 1 PM CDT Saturday for LAZ001>006-
     010>012.

     Flash Flood Watch through Saturday afternoon for LAZ004>006-
     011>014-017>022.

     Tropical Storm Warning for LAZ013-014-017>022.

OK...None.
TX...Lake Wind Advisory until 1 PM CDT Saturday for TXZ153-166.

     Flash Flood Watch through Saturday afternoon for TXZ167.

     Tropical Storm Warning for TXZ167.

&&

24/50/33
Hazardous weather outlook, Oct 9, 2:41 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
241 PM CDT Fri Oct 9 2020

ARZ072-LAZ001>003-010-TXZ153-165-166-101945-
Columbia-Caddo-Bossier-Webster-De Soto-Shelby-Angelina-
San Augustine-
241 PM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Locations in Deep East Texas into Northwest Louisiana and South
Central Arkansas along a line from San Augustine, to Shreveport,
to Magnolia will see widespread and occasionally heavy showers
tonight as the remnants of Hurricane Delta move inland.
Significant flash flooding is not anticipated, but there could be
water rises in low spots and in creeks, streams, and ditches. In
addition, winds from the east and northeast tonight will increase
to a range a 15 to 25 mph with the potential for an occasional
gust up to 40 mph. The winds may be enough to down some tree
branches and uproot a few trees so isolated power outages cannot
be ruled out. However, the strongest winds in association with
Delta will remain off to the southeast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The remnants of Delta should move well north and east of the
region during the day Saturday and winds and rainfall will be on
the decrease around, or shortly after, daybreak.

Otherwise, no additional hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected to be needed at
this time.

ARZ073-LAZ004>006-011-012-101945-
Union-Claiborne-Lincoln-Red River-Bienville-
241 PM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

These portions of North Central Louisiana and South Central
Arkansas will see widespread and occasionally heavy rains tonight
as the remnants of Hurricane Delta move inland and weaken to a
tropical storm. A Flash Flood Watch in effect and flash flooding
is possible in these areas by late tonight as additional rainfall
amounts from 3 to 5 inches are anticipated before precipitation
ceases by midday tomorrow. In addition winds from the east and
northeast tonight will increase to a range a 15 to 25 mph with the
potential for an occasional gust up to 40 mph through through the
mid morning hours tomorrow. The winds may be enough to down some
tree branches and uproot a few trees so isolated power outages
cannot be ruled out. However, the strongest winds in association
with Delta will remain off to the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The remnants of Delta should move well north and east of the
region late in the day Saturday and winds and rainfall will be on
the decrease around, or shortly after, the late morning hours.

Otherwise, no additional hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late tonight through
the first half of Saturday. Please relay any information about
observed severe weather to the NWS while following all local,
state, and CDC guidelines.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-149>152-101945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-
241 PM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

While isolated to scattered showers and localized north to
northeasterly wind gusts to 20 mph will be possible just about
everywhere tonight across East Texas, extreme Southeast Oklahoma,
and portions of Southwest Arkansas tonight, hazardous weather is
expected to remain to the southeast of these locations. Expect
rains and winds to be quickly on the decrease from the west
around, or a little before, daybreak Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed at this time.

LAZ013-014-017>022-TXZ167-101945-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
241 PM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

These portions of Deep East Texas and Central and Northeast
Louisiana will see widespread and often heavy rains tonight as
the remnants of Hurricane Delta move inland and weaken to a
tropical storm. A Flash Flood Watch in effect and Flash flooding
is possible in these areas, especially overnight, as additional
rainfall amounts from 3 to 6 inches are anticipated and isolated
additional amounts up to 8 inches cannot be ruled out across
Central Louisiana. In addition winds tonight will increase to a
range a 25 to 40 mph with the potential for an occasional gust up
to 50 or 60 mph by mid evening and through the overnight. These
winds should be enough to break tree limbs and uproot many trees
in consideration of the damp soil. Scattered to numerous power
outages are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The remnants of Delta should move well north and east of the
region late in the day Saturday and winds and rainfall will be on
the decrease around, or shortly after, the late morning hours.

Otherwise, no additional hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late tonight through
the first half of Saturday. Please relay any information about
observed severe weather to the NWS while following all local,
state, and CDC guidelines.

50

In the hours before

Local storm report, Oct 9, 4:57 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT FRI OCT 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TROPICAL STORM   4 E COLFAX              31.51N 92.65W
10/09/2020                   GRANT              LA   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:56 AM CDTFlash Flood Warning Considerable damage threatSHVCaldwell, Jackson, LaSalle, Lincoln, Ouachita, Union and 1 more6 hr
Oct 10, 3:05 AM CDTFlash Flood Warning Considerable damage threatSHVCaldwell, Grant, LaSalle, Natchitoches, Winn6 hr
Oct 10, 8:44 AM CDTAreal Flood WarningSHVCaldwell, Grant, LaSalle, Natchitoches, Sabine, Winn6 hr
Oct 10, 9:45 AM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn8 days

Nearby

Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.